Pennsylvania, 2014

Damaging Wind in Pennsylvania, June 24, 2014

June 24, 2014 · NWS CTP · 1 event in 1 county or zone

Isolated thunderstorm crossed north-central Pennsylvania during the evening hours. One storm produced isolated damaging winds in Potter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated thunderstorm crossed north-central Pennsylvania during the evening hours. One storm produced isolated damaging winds in Potter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 24, 2:57 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 2:57 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT TUE JUN 24 2014

.SYNOPSIS...
A WARM FRONT OVER WESTERN PENNSYLVANIA WILL LIFT NORTHEAST ACROSS
THE REGION LATE THIS AFTERNOON AND EVENING...BRINGING PLENTY OF
CLOUDS ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. AN AREA OF
LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE EAST ACROSS THE
STATE WEDNESDAY AFTERNOON AND NIGHT...PRODUCING MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR LOCALLY VERY
HEAVY RAIN. LATER THIS WEEK AND INTO NEXT WEEK A SUBTROPICAL
RIDGE WILL REBUILD OVER THE WESTERN ATLANTIC AND SOUTHERN UNITED
STATES IMPLYING A VERY WARM AND SUMMER LIKE WEATHER PATTERN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE EARLIER SUNSHINE...AND HIGH MOISTURE CONTENT /WITH PWATS OF
1.5 TO 2 INCHES/ HAS PRIMED THE AIRMASS FOR THE DEVELOPMENT OF
SHOWERS AND A FEW THUNDERSTORMS NEAR A WARM FRONT...THAT WAS
LOCATED FROM NEAR KBFD TO KAOO AT 18Z.

EXPECT THE CORES OF THE TSRA TO INCREASE BY ANOTHER 5-10 KFT LATE
THIS AFTERNOON AND EARLIER THIS EVENING AS SBCAPE PEAKS BETWEEN
1000-1500 J/KG ACROSS CENTRAL AND WRN PENN. THE CAPE WILL BE QUITE
THIN ABOVE THE -10C LEVEL...SO EXPECT UPDRAFTS TO REMAIN JUST MDTLY
STRONG. 0-3 KM BULK SHEAR WILL BE 20-25 KTS ACROSS THE NW
MTNS...SO MARGINALLY STG DOWNBURST WINDS AND UP TO PENNY SIZE HAIL
ARE POSSIBLE IN THE MORE INTENSE CELLS THERE.

MEAN STORM MOTION FROM APPROX 230 DEG AND PARALLEL WITH THE
ANOMALOUSLY HIGH PWAT AXIS WILL BRING THE THREAT OF LOCALLY VERY
HEAVY RAIN...IN ADDITION TO THE LOW PROBABILITY FOR
STRONG/DAMAGING WET MICROBURTS IN THE MORE INTENSE TSRA CELLS.

WPC HAS NW IN SLIGHT RISK AREA FOR EXCESSIVE RAINFALL TODAY AND
EARLY TONIGHT AND HAVE ISSUED A FLASH FLOOD WATCH /IN
COLLABORATION WITH SURROUNDING WFOS/ THROUGH 04Z WED.

LOWEST PROBABILITY FOR SHRA/TSRA THROUGH THE REST OF THE DAYLIGHT
HOURS APPEARS TO BE ACRS THE FAR SE WHERE WEAK UPPER LEVEL
RIDGING...SLIGHTLY LOWER PWAT AIR AND WARMER TEMPS ALOFT WILL TRY
TO KEEP A LID ON THE CONVECTION.

HIGH TEMPS THIS AFTERNOON WILL VARY FROM THE U70S TO AROUND 80
ACROSS THE NRN AND WRN MTNS...TO THE MID 80S THROUGHOUT THE SUSQ
VALLEY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
LONG WAVE TROF OVER THE CENTRAL U.S. /WITH A POTENT EMBEDDED SHORT
WAVE LIFTING NE TWD THE REGION/ IS FORECAST TO MOVE EAST INTO
RIDGING ALONG THE ATLANTIC COAST. THIS WILL ALLOW SLOW PROGRESS OF
THE SFC COLD FRONT THROUGH THE FCST AREA WEDNESDAY/WED NIGHT.
LARGE SCALE FORCING FROM THIS SYSTEM WILL PROVIDE FOCUS FOR MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS ON WED THAN WHAT WILL OCCUR
TODAY.

LATEST SREF AND GEFS FORECAST PRECIPITABLE WATER OF 1.5 TO 2
INCHES STRETCHING NWD INTO EASTERN CANADA AHEAD OF NRN STREAM TROF
AXIS. PW VALUES NEAR 2 INCHES WILL CROSS PA DURING THE DAY ON
WEDNESDAY. THIS WILL SUPPORT A HIGH PROBABILITY OF SHRA AND TSRA /70
PERCENT OR GREATER/. RAIN FROM THE POTENTIALLY TRAINING
THUNDERSTORMS WILL BE LOCALLY VERY HEAVY AND WPC HAS ABOUT
THE NW HALF OF PA IN SLIGHT RISK AREA FOR EXCESSIVE RAINFALL.

SPC DAY2 OUTLOOK NOTES THE POTENTIAL FOR LOCALIZED SVR TSRA/WIND
GUSTS ACROSS PENN AND PTS TO THE NORTH WHERE BETTER DEEP LAYER
SHEAR WILL BE PRESENT AND COMBINE WITH POCKETS OF MDTLY HIGH CAPE.
THIS SVR POTENTIAL IS MENTIONED IN HWO.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
POTENTIAL HEAVY RAIN/FLASH FLOOD THREAT WILL SHIFT INTO THE ERN
1/2 TO 1/3 OF THE CWA FROM WEDNESDAY EVE INTO EARLY WEDNESDAY
NIGHT...COINCIDENT WITH AXIS OF 1.5-2.0 INCH PWATS. THIS DEEP
MSTR PLUME WILL BE LOCATED AHEAD OF A WEAK SFC LOW/SLOW MOVING
FRONTAL SYSTEM SHIFTING EWD FROM THE LWR GRT LKS ACRS THE THE NRN
MID ATLC STATES INTO SRN NEW ENGLAND. PERSISTENT LIFT ASSOCD WITH
BROAD UPPER LEVEL TROUGHING/WEAK HEIGHT FALLS OVER THE GREAT LAKES
REGION COMBINED WITH MEAN SWLY FLOW ORIENTED MOSTLY PARALLEL TO
THE SLOW MOVING FRONTAL BOUNDARY COULD LEAD TO TRAINING CELLS WITH
INTENSE RAINFALL RATES.

ALTHOUGH POPS WILL BE TRENDING MUCH LOWER INTO THURSDAY AS PWATS
RETURN TO NEAR NORMAL...CANT RULE OUT A FEW SHOWERS AS THE LAST
OF THE SHORTWAVE ENERGY MOVES ACROSS THE NORTHEAST. HIGH PRES
ARRIVES ON FRI WHICH SHOULD PROVIDE A LARGELY DRY END TO THE WEEK.

LOOKING AHEAD THROUGH THE END OF JUNE AND INTO EARLY JULY...THE
PRIMARY STORM TRACK/JET STREAM FOR NORTHERN HEMISPHERE MIGRATORY
SYSTEMS REMAINS ALONG THE US/CANADIAN BORDER...WITH A DECIDEDLY
SUMMERTIME PATTERN DEVELOPING OVER THE LOWER 48...AS STRONG
RIDGING OVER THE SUBTROPICS BUILDS NORTHWARD FROM THE CARIBBEAN
AND SETTLES OVER THE SOUTHERN STATES. FLOW AROUND THE BERMUDA
HIGH WILL LEAD TO INCREASING PWS IN TIME WITH DAILY CHANCES FOR
AFTN SHWRS/TSTMS SAT-TUE. TEMPERATURES SHOULD TREND UPWARD AND
GENERALLY ABOVE CLIMATOLOGY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MOST OF THE AFTERNOON HOURS WILL CONTINUE TO FEATURE VFR
CONDITIONS.

NUMEROUS SHOWERS AND TSRA WITH BRIEF MVFR TO IFR CONDITIONS WILL
IMPACT ROUGHLY THE NWRN HALF OF PENN LATE THIS AFTERNOON AND EARLY
THIS EVENING. THIS CONVECTION /AND LOCALLY REDUCED CIGS AND
VSBYS/ WILL PROGRESS SE OF A KELM TO KUNV AND KAOO LINE AFTER 20Z.
SERN PENN TAF SITES /KMDT...KLNS AND KTHV/ SHOULD STAY MAINLY VFR
LATE TODAY AND EARLY TONIGHT...BEFORE MVFR VSBYS IN FOG/HAZE...AND
LOCALIZED IFR CIGS DEVELOP LATE TONIGHT THROUGH EARLY WEDNESDAY.

CONCERN FOR WIDESPREAD SHOWERS AND STORMS WITH VERY HEAVY RAIN
INCREASES BY WED...AS PWAT VALUES CLIMB TO NEAR 2 INCHES. ALSO
SOME CHC FOR STRONG /AND EVEN A FEW SEVERE/ STORMS...BUT CLOUD
COVER MAY LIMIT THIS. MAIN CONCERN IS THAT FRONT MAY NOT CLEAR THE
AREA UNTIL THU.

AGAIN...SHOWERS AND STORMS WILL LIKELY CONTAIN VERY HEAVY RAIN
AT TIMES...UNTIL COLD FRONT MOVES SE OF THE AREA...GIVEN ABNORMAL
DEEP SW FLOW FROM THE GULF STATES AND VERY HIGH PWATS.

OUTLOOK...
WED...SCATTERED TO NUMEROUS SHRA/TSRA. LOCAL RESTRICTIONS LIKELY.
THU-FRI...MAINLY VFR. CHC OF SHOWERS AND STORMS.
SAT...LOCAL RESTRICTIONS IN SCT SHOWERS/TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ004>006-
010-011.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...LAMBERT
Hazardous weather outlook, Jun 24, 12:12 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
112 PM EDT TUE JUN 24 2014

PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-251715-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
112 PM EDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS THE POSSIBILITY OF A FEW STRONG TO SEVERE THUNDERSTORMS ON
WEDNESDAY. THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAIN...ENOUGH
TO CAUSE SIGNIFICANT RISES ON SMALL STREAMS AND CREEKS...AND
POTENTIALLY FLOODING OF POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010-011-251715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-
112 PM EDT TUE JUN 24 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS THE POSSIBILITY OF A FEW STRONG TO SEVERE THUNDERSTORMS ON
WEDNESDAY. THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAIN...ENOUGH
TO CAUSE SIGNIFICANT RISES ON SMALL STREAMS AND CREEKS...AND
POTENTIALLY FLOODING OF POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Jun 24, 2:35 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT TUE JUN 24 2014

PAZ004-005-242030-
WARREN PA-MCKEAN PA-
335 PM EDT TUE JUN 24 2014

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
THE REGION THROUGH 430 PM EDT...

AT 332 PM EDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR GUYS MILLS TO NEAR BALLTOWN...AND
MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  SHEFFIELD AND GRAND VALLEY AROUND 400 PM EDT.
  WETMORE...SPRING CREEK AND LUDLOW AROUND 410 PM EDT.
  WESTLINE AND GARLAND AROUND 420 PM EDT.
  YOUNGSVILLE AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLARENDON...TIDIOUTE
AND STARBRICK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 ROUTE 6 NEAR NEAR CORRY...AND BETWEEN NEAR WRIGHTSVILLE AND WETMORE.
 ROUTE 62 BETWEEN SOUTH OF TIDIOUTE AND WARREN.
 STATE ROAD 59 BETWEEN WARREN AND KINZUA DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A 10 TO 20 MINUTE PERIOD OF TORRENTIAL RAINFALL IS ALSO OCCURRING
WITH THESE STORMS...AND MAY LEAD TO FLOODING OF SOME SMALL STREAMS
AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4194 7961 4181 7872 4162 7896 4163 7961
TIME...MOT...LOC 1932Z 243DEG 28KT 4169 7986 4158 7924

LAMBERT
Special weather statement, Jun 24, 3:42 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT TUE JUN 24 2014

PAZ005-010-242145-
MCKEAN PA-ELK PA-
442 PM EDT TUE JUN 24 2014

...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 440 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR LYNCH TO NEAR JAMES CITY TO NEAR CLEAR CREEK
STATE PARK...AND MOVING NORTHEAST AT 35 MPH.

UP TO DIME SIZE HAIL AND WIND GUSTS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  WETMORE AND JAMES CITY AROUND 450 PM EDT.
  KANE AND WILCOX AROUND 500 PM EDT.
  RIDGWAY AND WESTLINE AROUND 510 PM EDT.
  JOHNSONBURG...KINZUA BRIDGE STATE PARK AND CYCLONE AROUND 520 PM
EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MOUNT JEWETT...
BRADFORD AIRPORT AND LEWIS RUN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 ROUTE 6 BETWEEN EAST OF LUDLOW AND EAST OF SMETHPORT.
 ROUTE 219 BETWEEN RIDGWAY AND NEAR THE BRADFORD REGIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A 10 TO 20 MINUTE PERIOD OF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH
THESE STORMS...AND MAY LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4187 7838 4171 7832 4162 7838 4162 7842
      4156 7842 4151 7845 4134 7889 4138 7897
      4135 7905 4145 7899 4144 7896 4171 7895
      4191 7856
TIME...MOT...LOC 2040Z 242DEG 30KT 4164 7898 4152 7894 4133 7906

LAMBERT
Special weather statement, Jun 24, 5:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT TUE JUN 24 2014

PAZ006-011-012-037-242230-
TIOGA PA-NORTHERN CLINTON PA-CAMERON PA-POTTER PA-
601 PM EDT TUE JUN 24 2014

...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 600 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR SHINGLEHOUSE TO NEAR DENTON HILL STATE PARK
TO NEAR HICKS RUN...AND MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE
WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  GENESEE...DENTON HILL STATE PARK AND LYMAN RUN STATE PARK AROUND
610 PM EDT.
  WHARTON AND KETTLE CREEK STATE PARK AROUND 620 PM EDT.
  WESTFIELD...HARRISON VALLEY...CROSS FORK AND TAMARACK AROUND 630 PM
EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ULYSSES...
DRIFTWOOD...SKI DENTON SKI AREA...SWEDEN VALLEY...KNOXVILLE AND
OSWAYO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4155 7754 4154 7760 4145 7759 4127 7823
      4132 7823 4172 7795 4199 7809 4200 7807
      4200 7741
TIME...MOT...LOC 2200Z 234DEG 34KT 4195 7803 4174 7792 4135 7819

LA CORTE

The radar

The State College radar (KCCX), 82 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
June 24, 5:15 PM EST
Where
Potter County, 1.72 mi SW of Galeton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.650, -77.840

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Cherry Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520534.